Michigan, 2014

Hail in Michigan, July 26, 2014

July 26, 2014 · NWS APX · 2 events in 1 county or zone

An early morning cluster of thunderstorms produced hail in parts of northwest lower Michigan.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS APX wrote it up.

An early morning cluster of thunderstorms produced hail in parts of northwest lower Michigan.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before the first event at Jul 26, 2:11 AM EST, 3 hours 23 minutes earlier.

Area forecast discussion, Jul 26, 2:11 AM EST, 3 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
311 AM EDT SAT JUL 26 2014

.SYNOPSIS...
ISSUED AT 309 AM EDT SAT JUL 26 2014

A QUICK MOVING SYSTEM WILL BRING THE THREAT FOR A FEW SHOWERS AND
THUNDERSTORMS TODAY. A STRONGER SYSTEM IS EXPECTED TO ARRIVE ON
SUNDAY...BRINGING A BETTER POTENTIAL FOR SHOWERS AND
THUNDERSTORMS SUNDAY INTO SUNDAY NIGHT. TEMPERATURES WILL DROP TO
WELL BELOW NORMAL READINGS FOR MONDAY...WITH ONLY A SLOW MODERATION
EXPECTED THROUGH THE REMAINDER OF NEXT WEEK.

&&

.SHORT TERM...(TODAY THROUGH TONIGHT)
ISSUED AT 309 AM EDT SAT JUL 26 2014

...SHOWER AND THUNDERSTORM CHANCES TODAY...

HIGH IMPACT WEATHER POTENTIAL: TYPICAL NON-SEVERE THUNDERSTORM
CONCERNS TODAY.

PATTERN SYNOPSIS/ANTICIPATED EVOLUTION: RATHER ENERGETIC LOOK TO
NOAM WATER VAPOR IMAGERY EARLY THIS MORNING. MOST NOTABLE FEATURES
OF INTEREST INCLUDE BROAD SUBTROPICAL MID LEVEL RIDGING EXTENDING
ACROSS THE CENTRAL AND SOUTHERN STATES...STRONG MID LEVEL LOW
ROTATING ACROSS FAR NORTHEAST CANADA...AND MUCH SMALLER IN SCALE BUT
TIGHTLY WOUND SHORTWAVE MAKING ITS WAY INTO THE SOUTHERN CANADIAN
PRAIRIES. SURFACE FEATURES NOT NEARLY AS PROMINENT AS THEIR MID LEVEL
PARENTS...WITH EAST COAST SURFACE HIGH STEADILY YIELDING TO
EAST ADVANCING UPPER MISSISSIPPI VALLEY COLD FRONT. MOISTURE
ADVECTION BETWEEN THESE TWO LATTER FEATURES QUITE IMPRESSIVE...WITH
SURGE OF UPPER 60/LOWER 70 DEGREE DEWPOINTS MAKING A RUN INTO THE
FAR WESTERN LAKES. DESPITE MOISTURE...SHOWER AND STORM DEVELOPMENT
NOT OVERLY IMPRESSIVE...TIED TO A LACK OF MORE COHERENT
DYNAMICS...WITH SOME SHOWERS AND STORMS ATTEMPTING TO PERCOLATE TO
OUR NORTHWEST. PATTERN WILL REMAIN A PROGRESSIVE ONE FOR NOW...WITH
UPSTREAM COLD FRONT EXPECTED TO MOVE EAST...CROSSING INTO AND
THROUGH OUR AREA THIS AFTERNOON...SUBSTANTIALLY LOOSING DEFINITION
AS IT DOES SO. MUCH MORE IMPRESSIVE CANADIAN SHORTWAVE EXPECTED TO
DIVE INTO THE ARROWHEAD OF MINNESOTA BY SUNDAY MORNING...SETTING THE
STAGE FOR A WET SUNDAY AS IT EVENTUALLY CUTS THROUGH THE NORTHERN
LAKES.

PRIMARY FORECAST CONCERNS/CHALLENGES: MOSTLY CENTERED ON SPATIAL AND
TEMPORAL RESOLUTION OF SHOWER AND THUNDERSTORM CHANCES TODAY.

DETAILS: GOTTA ADMIT THE OBVIOUS...CONFIDENCE FROM NOW THROUGH EARLY
THIS EVENING NOT NEARLY AS HIGH AS DESIRED. CLOUD TRENDS/FRONTAL
TIMING/POSSIBLE LAKE AIDED CONVERGENCE/AND VERY MARGINAL DYNAMICS
ALL COMING TOGETHER TO MAKE A MESS OF THE FORECAST. THROW IN JUMPY
GUIDANCE PROGS...DISPLAYING A FULL ARRAY OF POSSIBILITIES (SOME
BRING A DECENT CONVECTIVE COMPLEX THROUGH HERE THIS MORNING/WITH
LITTLE AFTER...OTHERS WAIT UNTIL LATER TODAY TO FIRE THINGS
OFF...WHILE SOME SHOW ESSENTIALLY NOTHING AT ALL)...AND ONE CAN
UNDERSTAND THE FIRST SENTENCE OF THIS PARAGRAPH. DEFINITELY NOT
BUYING ANY ONE SPECIFIC PIECE OF GUIDANCE...AND WILL SIMPLY RELY ON
PATTERN RECOGNITION AND ANTICIPATED FRONTAL TIMING FOR AN EDUCATED
FIRST GUESS. FIRST OFF...GOTTA BELIEVE SOME OF THAT DEVELOPING
UPSTREAM SHOWERS WILL HOLD TOGETHER...BRINGING A SHOWER/ISOLATED
STORM THREAT THIS MORNING...FOLLOWING A CORRIDOR OF WEAK MID LEVEL
SUPPORT FOR TIMING PURPOSES. CLOUDS WILL LINGER...ALTHOUGH CROSS
SECTIONS/BUFR SOUNDING SHOW AT LEAST SOME BREAKS DEVELOPING THROUGH
THIS AFTERNOON. THIS SETS UP THE POTENTIAL FOR SOME AFTERNOON SHOWER
AND STORM DEVELOPMENT AS LOW LEVELS DESTABILIZE. DEFINITELY NOT
BUYING THE OVER AGGRESSIVE NAM WHICH GENERATES UPWARDS OF 2K-3K J/KG
OF ML CAPE OVER NORTHEAST LOWER THIS AFTERNOON. GFS MUCH MORE
REASONABLE...KEEPING VALUES LARGELY UNDER A THOUSAND. BESIDES
DECAYING FRONT AND POSSIBLE LAKE INDUCED LOW LEVEL CONVERGENCE
HELP...JUST NOT SEEING A BUNCH OF MEANINGFUL DEEP DYNAMICS. FORCED
TO KEEP THINGS SIMPLE...USING A LARGELY CLIMATE LOOK TO AFTERNOON
POP GRIDS...KEEPING CHANCE MENTION IN FAVORED AREAS...DECREASING
POPS AS ONE GOES CLOSER TO LAKE MICHIGAN. IGNORING THE OVER
AGGRESSIVE NAM-WRF...JUST NOT SEEING A SEVERE THREAT GIVEN MARGINAL
CAPE PROFILES.

ANY SHOWERS COME TO A QUICK END EARLY THIS EVENING...COURTESY OF DRY
MID LEVELS AND TRANSIENT SHORTWAVE RIDGE AHEAD OF THAT CANADIAN VORT
BOMB. MAY NEED TO INTRODUCE SOME SHOWERS RIGHT TOWARDS MORNING
ACROSS THE FAR NORTHWEST AS DYNAMICS AND MOISTURE BEGIN TO INCREASE.
WILL PERUSE THE FULL RANGE OF 00Z GUIDANCE BEFORE DOING SUCH.

&&

.LONG TERM...(SUNDAY THROUGH FRIDAY)
ISSUED AT 309 AM EDT SAT JUL 26 2014

...MORE COOL WX ON THE WAY...

AN UPPER LOW OVER NORTHERN QUEBEC WILL DRIFT SOUTHWARD INTO THE
START OF THE WORK WEEK. A SMALLER BUT SEASONABLY DEEP UPPER LOW IN
SOUTH CENTRAL CANADA WILL GRADUALLY GET DRAWN INTO THE FORMER/S
CIRCULATION. AS A RESULT...THE LATTER WILL DIG SE AND ACCELERATE...
REACHING LOWER MI SUNDAY EVENING. THE ASSOCIATED AND DEEPENING
SURFACE LOW WILL MOVE FROM W CENTRAL LOWER MI TO METRO DETROIT
SUNDAY AFTERNOON. IF ANYTHING...THIS SYSTEM IS TRENDING A SMIDGE
FASTER IN RECENT GUIDANCE. THERE APPEARS TO BE A SOLID CHANCE FOR
SHRA/MAYBE TSRA ACTIVITY WITH THIS SYSTEM...SUNDAY INTO SUNDAY
EVENING. BEHIND THE SYSTEM...WE DRY OUT BUT COOL OFF. PRECIP AND
TEMP TRENDS ARE THE MAIN CONCERN.

SUNDAY/SUNDAY NIGHT...WE ARE ON THE NORTH SIDE OF THE TRACK OF
BOTH THE SURFACE AND 500MB LOWS ON SUNDAY. THIS SUGGESTS A COUPLE OF
DIFFERENT AVENUES FOR PRECIP GENERATION. ONE IS ANY DIURNAL HEATING
WE CAN MANAGE...COMBINED WITH COOLING TEMPS ALOFT (500MB READINGS
LOWER FROM -12C TO -14C). HOWEVER...THE MORE LIKELY CULPRIT IS GOOD
OLE DEEP SYNOPTIC ISENTROPIC ASCENT AND FRONTOGENESIS. WE WILL
TRANSITION INTO THE COMMA HEAD/WRAPAROUND PORTION OF THE LOW BEFORE
THINGS END SUNDAY NIGHT. THE 850MB THERMAL GRADIENT IS REASONABLY
TIGHT FOR THE SEASON TO START OUT SUNDAY...WITH READINGS FROM 12C
NEAR WHITEFISH BAY TO 20C NEARING FAR SOUTHERN LOWER MI. THE BEST
ISENTROPIC ASCENT IS WELL ALOFT...IN THE 700-500MB LAYER...AS THE
SUB-700MB FLOW IS RATHER DISORGANIZED UNTIL THE SYSTEM IS ON TOP OF
US. SO THAT PRECIP-GENERATING MECHANISM WILL BE PRESENT...BUT WON/T
BE SUPER-EFFICIENT.

THIS LEAVES OUR THINKING IN LINE WITH THE GOING FORECAST AND MODEL
GUIDANCE...THAT PRECIP IS HIGHLY LIKELY BUT NOT QUITE CERTAIN.
WOULDN/T BE DIFFICULT TO HAVE SOME EMBEDDED THUNDER GIVEN THE
COOLING ALOFT...BUT LIMITED SURFACE HEATING AND WEAK WIND FIELDS
WILL LIMIT ANY SVR POTENTIAL.

PRECIP POTENTIAL WILL END FROM NORTH TO SOUTH SUNDAY NIGHT AS THE
COLD CONVEYOR BELT PROCEEDS SE. WILL EXIT PRECIP A BIT FASTER THAN
EARLIER FORECAST. THE THUNDER THREAT WILL EXIT FASTER THAN PRECIP
WILL...BUT AM INCLINED TO ADD EVENING THUNDER IN FAR SOUTHERN
SECTIONS GIVEN INSTABILITY PROGS.

AM INCLINED TO GO BELOW MOST MODEL TEMP GUIDANCE SUNDAY...WITH HIGHS
NEAR 70 TO THE MID 70S. WITH COLD ADVECTION UNDERWAY ALL
NIGHT...MINS WILL LOWER BACK INTO THE 50S.

MONDAY...MUCH COOLER AIR SWEEPS BACK IN...WITH 850MB TEMPS DROPPING
BACK TO THE MID SINGLE DIGITS C. THE COOL/RELATIVELY MOIST AIRMASS
WILL SUPPORT CONSIDERABLE DIURNAL CLOUD COVER...BUT AN INVERSION AT
700MB SHOULD CUT OFF ANY CHANCE AT PRECIP. THE 00Z NAM HAS A
SHORTWAVE DROPPING IN FROM THE NORTH TOWARD 00Z. ARRIVING AT
00Z...IT SHOULD AROUSE AT LEAST A SMIDGE OF SUSPICION. BUT THE NAM
IS THE ONLY MODEL THAT VIGOROUS...AND THE PROGGED COOLING ALOFT IS
NOT ENOUGH IN THE NAM SOUNDINGS TO GET PAST THE CAP. SO FEEL
REASONABLY CONFIDENT IN A DRY FORECAST. HIGHS WILL BE COOL...MAINLY
MID 60S TO NEAR 70F.

REST OF THE FORECAST...DECENT MODEL AGREEMENT AS TO HOW THE EXTENDED
PLAYS OUT. UPPER LOW OVER EASTERN CANADA...AND TROFFING INTO THE
LAKES REGION...WILL BE A PERSISTENT FEATURE THRU THE WORK WEEK. EVEN
NEXT WEEKEND...WHEN THE UPPER LOW IS PROGGED TO PULL OUT...A
WEAKNESS ALOFT WILL REMAIN OVER THE LAKES. THOUGH TEMPS WILL TEND TO
SLOWLY MODERATE (MONDAY LOOKS LIKE THE COOLEST DAY...AND MONDAY
NIGHT THE COOLEST NIGHT)...THEY WILL REMAIN BELOW NORMAL THRU THE
FORECAST.

THERE ARE NO OBVIOUS SYNOPTIC SYSTEMS TO GENERATE PRECIP
HERE...OUTSIDE OF A VERY WEAK SHORTWAVE GRAZING LAKE HURON FROM THE
NE TUESDAY. THE QUESTION IS WHETHER WE CAN GENERATE ANY DIURNAL
CONVECTION. FOR MOST OF THE FORECAST THAT QUESTION IS NO...WITH A
CAPPED AIRMASS. HOWEVER...TUE AFTERNOON/EVENING MAY HAVE SOME
POTENTIAL...ESPECIALLY AWAY FROM LAKE MI. WILL MAINTAIN A SMALL
CHANCE OF PRECIP THEN.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z SATURDAY NIGHT)
ISSUED AT 101 AM EDT SAT JUL 26 2014

VFR CIGS WILL LOWER TO MVFR THIS MORNING AS LOW LEVEL MOISTURE
INCREASES ALONG THE NRN EDGE OF AN INVERTED TROUGH POKING INTO
MICHIGAN. CHANCES OF RAIN SHOWERS AND POSSIBLY A THUNDERSTORM WILL
REMAIN PRESENT BUT SMALL THRU THE FORECAST PERIOD...AND WILL
CONTINUE TO HANDLE WITH VCSH FOR NOW. MAINLY LIGHT/VARIABLE WINDS
OVERNIGHT WILL BECOME SW AND EVENTUALLY WEST AOB 10 KTS TODAY.

&&

.MARINE...
ISSUED AT 309 AM EDT SAT JUL 26 2014

PRESSURE GRADIENT REMAINS WEAK THROUGH MUCH OF THIS
WEEKEND...WHICH MAY PROMOTE SOME ATTEMPT AT LAKE BREEZE
DEVELOPMENT.  WINDS NOT REALLY EXPECTED TO PICK UP UNTIL LATER
SUNDAY INTO SUNDAY NIGHT AS A SHORT WAVE TROUGH MOVES THROUGH AND
PRESSURE GRADIENT TIGHTENS UP FROM THE NORTH IN ITS WAKE.  SMALL
CRAFT ADVISORIES MAY END UP BEING NEEDED TO START NEXT WEEK.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LH...NONE.
LM...NONE.
LS...NONE.

&&

SYNOPSIS...MSB
SHORT TERM...MSB
LONG TERM...JZ
AVIATION...MR
MARINE...MSB
Hazardous weather outlook, Jul 26, 2:13 AM EST, 3 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
313 AM EDT SAT JUL 26 2014

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-042-
271200-
STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL-
MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT-
STURGEON PT TO ALABASTER-GRAND TRAVERSE BAY-
SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG-
SLEEPING BEAR PT TO GRAND TRAVERSE LT-PT BETSIE TO SLEEPING BEAR PT-
MANISTEE TO PT BETSIE-WHITEFISH BAY-ST. MARYS RIVER-CHIPPEWA-
MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM-
OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD-
OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-
GLADWIN-ARENAC-
313 AM EDT SAT JUL 26 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER MICHIGAN...
EASTERN UPPER MICHIGAN...AND ADJACENT NEARSHORE WATERS OF LAKE
MICHIGAN...LAKE HURON AND LAKE SUPERIOR.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED THUNDERSTORMS ARE POSSIBLE ACROSS ALL OF NORTHERN MICHIGAN
THIS MORNING...AND AGAIN THIS AFTERNOON...ESPECIALLY ACROSS EASTERN
UPPER AND NORTHEAST LOWER MICHIGAN. NO SEVERE WEATHER IS ANTICIPATED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THERE IS A CHANCE FOR THUNDERSTORMS IN NORTHERN LOWER MICHIGAN
SUNDAY...LINGERING INTO EVENING NEAR AND SOUTH OF M-55. SEVERE
STORMS ARE NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

FOR MORE INFORMATION VISIT WEATHER.GOV/GAYLORD.

MSB

In the hours before

Special weather statement, Jul 26, 4:42 AM EST, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
542 AM EDT SAT JUL 26 2014

MIZ020-025-261015-
BENZIE MI-LEELANAU MI-
542 AM EDT SAT JUL 26 2014

...SPECIAL WEATHER STATEMENT FOR STRONG THUNDERSTORMS...

AT 541 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 18 MILES NORTHWEST
OF GLEN HAVEN TO 14 MILES WEST OF EMPIRE...AND MOVING SOUTHEAST AT 35
MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THESE STORMS.

THESE STORMS WILL BE NEAR...
GLEN HAVEN AND EMPIRE AROUND 605 AM EDT.
PLATTE TOWNSHIP AND BURDICKVILLE AROUND 610 AM EDT.
MAPLE CITY AND HONOR AROUND 615 AM EDT.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

JZ
Special weather statement, Jul 26, 5:23 AM EST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
623 AM EDT SAT JUL 26 2014

MIZ026-261100-
GRAND TRAVERSE MI-
623 AM EDT SAT JUL 26 2014

...SPECIAL WEATHER STATEMENT FOR STRONG THUNDERSTORMS...

AT 620 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
THUNDERSTORM NEAR LAKE ANN...OR 11 MILES SOUTHEAST OF EMPIRE...
MOVING SOUTHEAST AT 35 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  INTERLOCHEN...
  INTERLOCHEN STATE PARK...
  GRAWN...
  SPIDER LAKE...
  KINGSLEY...

JZ

The radar

The NCL Michigan radar (KAPX), 86 km away, was scanning. The volume nearest the first event began at 10:34 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Grand Traverse

When
July 26, 5:34 AM EST
Where
Grand Traverse County, Interlochen
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
44.650, -85.750

Hail, Grand Traverse

When
July 26, 5:46 AM EST
Where
Grand Traverse County, 0.98 mi W of Kingsley
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
44.580, -85.540

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2014Every state in 2014This day in weather historyWarnings in Michigan, July 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 537241, 537242.